Med experience. Topomax (sp?) - ProTeacher Community




      
Home Join Now Search My Favorites
Help


      Teachers' Lounge


Med experience. Topomax (sp?)

>

Reply
 
Thread Tools
Peaches250's Avatar
Peaches250 Peaches250 is offline
 
Joined: Dec 2009
Posts: 1,436
Senior Member

Peaches250
 
Peaches250's Avatar
 
Joined: Dec 2009
Posts: 1,436
Senior Member
Med experience. Topomax (sp?)
Old 10-22-2019, 02:38 PM
  #1

Any one have experience with this medicine? I live with a headache. They can get rather severe. One day, it was like I was looking through cracked glass. This time, I have literally had a headache since Saturday. I had a check up today and the dr. wants me to try this med. I can be sensitive to side effects.
Has anyone taken this? Were there any bad side effects to it?
Thanks!


Peaches250 is offline   Reply With Quote

teachnkids's Avatar
teachnkids teachnkids is offline
 
Joined: Jul 2006
Posts: 27,847
Senior Member

teachnkids
 
teachnkids's Avatar
 
Joined: Jul 2006
Posts: 27,847
Senior Member

Old 10-22-2019, 03:15 PM
  #2

I have not taken this medicine, but I would not start anything if they haven't done any tests to rule things out. Just my opinion!
teachnkids is offline   Reply With Quote
GreyhoundGirl's Avatar
GreyhoundGirl GreyhoundGirl is offline
 
Joined: Nov 2008
Posts: 24,848
Senior Member

GreyhoundGirl
 
GreyhoundGirl's Avatar
 
Joined: Nov 2008
Posts: 24,848
Senior Member

Old 10-22-2019, 03:19 PM
  #3

I am the side effect queen and have been taking it for 11 years. The only side effect I have is I sometimes lose my words. It only happens when I’m really stressed. It’s also supposed to be an appetite suppressant. Sadly, not for me. At my highest I was on 400 mg. I tapered down to 100 mg. I’m at 200 mg now.

My headache dr switched me to Topirimate. It’s supposed to have a less chance of that side effect. I haven’t noticed a difference.

And my headache dr did do an MRI first before starting meds.

Feel free to PM me if you have questions. I’m on a cocktail of meds to control my tension headaches. They’re not migraines.
GreyhoundGirl is offline   Reply With Quote
PPCDTeacher's Avatar
PPCDTeacher PPCDTeacher is offline
 
Joined: Jun 2006
Posts: 7,717
Senior Member

PPCDTeacher
 
PPCDTeacher's Avatar
 
Joined: Jun 2006
Posts: 7,717
Senior Member

Old 10-22-2019, 03:22 PM
  #4

i took it for many years. the only problem was occasionally not being able to think of words. but it also helped my headaches. i stopped taking it this summer because my eye doctor showed me an alert he got that it can damage retinas. so i quit.
PPCDTeacher is offline   Reply With Quote
CarolKaz's Avatar
CarolKaz CarolKaz is offline
 
Joined: Dec 2009
Posts: 226
Full Member

CarolKaz
 
CarolKaz's Avatar
 
Joined: Dec 2009
Posts: 226
Full Member
Topamax
Old 10-22-2019, 04:04 PM
  #5

Please do extensive research on this medicine before taking it. I was on it for four years at 100 mg because I had migraines almost every day.

This medicine is called “dopamax” for a reason. I lost words and even names of students. I also became suicidal and I am a generally happy person. My sister-in-law recently started taking it and called me to say she was having “dark thought” about harming herself. These feelings are pretty common for this drug.

I don’t mean to sound alarmist, but in my opinion, this medicine should absolutely be pulled from the market. There are so many other ways to manage migraines. I take Relpax now when I feel one coming on and it is wonderful! I hope this helps!


CarolKaz is offline   Reply With Quote
Peaches250's Avatar
Peaches250 Peaches250 is offline
 
Joined: Dec 2009
Posts: 1,436
Senior Member

Peaches250
 
Peaches250's Avatar
 
Joined: Dec 2009
Posts: 1,436
Senior Member

Old 10-22-2019, 04:23 PM
  #6

I had a CT done a year or so ago. All things checked out. Due to the vision changes, they feel the headaches are migraines. I use to get them a lot. Luckily, they are not close myself up in the dark closet bad, but they are very frequent.
I hate taking meds because of the side effects. He wants me to try it for a month. I just don't know that I want to add another medication.
Thanks for the responses. It gives me something to ponder.
Peaches250 is offline   Reply With Quote
eagles23's Avatar
eagles23 eagles23 is offline
 
Joined: Oct 2008
Posts: 6,388
Senior Member

eagles23
 
eagles23's Avatar
 
Joined: Oct 2008
Posts: 6,388
Senior Member

Old 10-22-2019, 04:27 PM
  #7

I tried this one for my headaches, but didn't take it for long. The side effect I couldn't get past was that it made my Diet Cokes taste absolutely flat! My addiction to Diet Coke was stronger than my need to medicate my headaches. It was also the one my pharmacist warned me to tell all my family I was starting on in case I started to act funny or started having suicidal thoughts. That was a little scary! I switched to Relpax which took care of my headaches without any noticeable side effects.
eagles23 is offline   Reply With Quote
CLHS CLHS is offline
 
Joined: Aug 2006
Posts: 670
Senior Member

CLHS
 
Joined: Aug 2006
Posts: 670
Senior Member
Meds
Old 10-22-2019, 05:19 PM
  #8

I suffer from severe migraines but cannot take any of the prescription meds due to another medical condition I have. I was desperate for relief (the migraines can be debilitating) and ended up trying cbd last year. It has been a lifesaver! The moment I feel a migraine coming on I take it and am pain free within 15 minutes. If you’re looking for a non-pharmaceutical option, you might want to look into cbd.
CLHS is offline   Reply With Quote
linda2671's Avatar
linda2671 linda2671 is offline
 
Joined: Jul 2006
Posts: 26,438
Senior Member

linda2671
 
linda2671's Avatar
 
Joined: Jul 2006
Posts: 26,438
Senior Member
My daughter takes it.
Old 10-22-2019, 05:20 PM
  #9

She lost 50 pounds in about 3 months.
linda2671 is offline   Reply With Quote
UniversalDes UniversalDes is offline
 
Joined: Oct 2008
Posts: 600
Senior Member

UniversalDes
 
Joined: Oct 2008
Posts: 600
Senior Member

Old 10-22-2019, 09:55 PM
  #10

I'm on it for 100 mg but it does cause you to lose your train of thought. I also get numbness from time to time with it but it's also for my migraines and cluster headaches.


UniversalDes is offline   Reply With Quote
TeacherPK6's Avatar
TeacherPK6 TeacherPK6 is offline
 
Joined: Nov 2013
Posts: 4,321
Senior Member

TeacherPK6
 
TeacherPK6's Avatar
 
Joined: Nov 2013
Posts: 4,321
Senior Member

Old 10-23-2019, 02:43 AM
  #11

No advice on that specific med, but just wanted to suggest that if you haven't already, and this doesn't work for you, to consider seeing a neurologist who works with headaches/migraines. They have a good knowledge of various things to try both for preventative and pain relief.

I take Effexor. Mostly for my anxiety/depression, but my neurologist said they use it for migraine preventative too. It has some pretty negative reviews, but it's working well for me for my mental health. My headaches/migraines have been less too. Not sure if it's the med or being less stressed out.

Hope you find a way to feel better!
TeacherPK6 is offline   Reply With Quote

Join the conversation! Post as a guest or become a member today. New members welcome!

Reply

 

>
Teachers' Lounge
Thread Tools




Sign Up Now

Sign Up FREE | ProTeacher Help | BusyBoard

All times are GMT -8. The time now is 06:02 AM.

Copyright © 2019 ProTeacher®
For individual use only. Do not copy, reproduce or transmit.
source: www.proteacher.net
10